Alert archive / Michigan / Blizzard Warnings in 2019
Blizzard Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this blizzard warning at Feb 23, 2019, 3:32 PM EST for 7 counties in Michigan. It took effect at Feb 24, 2019, 7:00 AM EST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2019, 3:32 PM EST (20:32 UTC)
- In effect from
- Feb 24, 2019, 7:00 AM EST
- Expired
- Feb 25, 2019, 3:34 AM EST
- In force
- 21 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 105 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 598 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352 WWUS43 KGRR 232032 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 332 PM EST Sat Feb 23 2019 MIZ046-050>052-056>059-064>067-071>074-232145- /O.CAN.KGRR.WS.A.0002.190224T1200Z-190225T0600Z/ Isabella-Muskegon-Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton- Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 332 PM EST Sat Feb 23 2019 ...WINTER STORM WATCH IS CANCELLED... $$ MIZ037>040-043>045-240445- /O.UPG.KGRR.WS.A.0002.190224T1200Z-190225T0600Z/ /O.NEW.KGRR.BZ.W.0001.190224T1200Z-190225T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, and Big Rapids 332 PM EST Sat Feb 23 2019 ...BLIZZARD WARNING IN EFFECT FROM 7 AM SUNDAY TO 7 AM EST MONDAY... * WHAT...Blizzard conditions with frequent whiteouts. Total snow accumulations of 4 to 8 inches expected. Winds gusting as high as 65 mph. * WHERE...Portions of central and west central Michigan. * WHEN...From 7 AM Sunday to 7 AM EST Monday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ weather.gov/grr
6 follow-up statements
286 WWUS43 KGRR 240310 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 1010 PM EST Sat Feb 23 2019 MIZ037>040-043>045-241115- /O.CON.KGRR.BZ.W.0001.190224T1200Z-190225T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, and Big Rapids 1010 PM EST Sat Feb 23 2019 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 7 AM SUNDAY TO 7 AM EST MONDAY... * WHAT...Damaging wind gusts of 55 to 65 mph Sunday through Sunday evening. Blizzard conditions expected Sunday afternoon and night. Total snow accumulations of 3 to 7 inches with temperatures dropping into the teens. * WHERE...Portions of central and west central Michigan. * WHEN...From 7 AM Sunday to 7 AM EST Monday. * ADDITIONAL DETAILS...Numerous power outages are likely, possibly prolonged. Strong winds will down trees, tree limbs, and power lines. Plan on slippery road conditions. Widespread blowing snow will significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for the possibility of a lengthy power outage. Ensure you have flashlights, extra batteries, food that does not require heat, extra water, and warm clothes and blankets. Charge cell phones and portable cell phone chargers ahead of time. A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ weather.gov/grr
184 WWUS43 KGRR 240852 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 352 AM EST Sun Feb 24 2019 MIZ037>040-043>045-241700- /O.CON.KGRR.BZ.W.0001.190224T1200Z-190225T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, and Big Rapids 352 AM EST Sun Feb 24 2019 ...BLIZZARD WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST MONDAY... * WHAT...Damaging wind gusts of 55 to 65 mph developing this afternoon and continuing into tonight. Blizzard conditions expected this afternoon, lasting into tonight. Total snow accumulations of 3 to 6 inches. Temperatures dropping into the teens tonight. * WHERE...Portions of central and west central Michigan. * WHEN...From 7 AM Sunday to 7 AM EST Monday. * ADDITIONAL DETAILS...Numerous power outages are likely, possibly prolonged. Strong winds will down trees, tree limbs, and power lines. Plan on slippery road conditions. Widespread blowing snow will significantly reduce visibility especially this afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ weather.gov/grr DUKE
601 WWUS43 KGRR 241527 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 1027 AM EST Sun Feb 24 2019 MIZ037>040-043>045-242330- /O.CON.KGRR.BZ.W.0001.000000T0000Z-190225T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, and Big Rapids 1027 AM EST Sun Feb 24 2019 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 AM EST MONDAY... * WHAT...Snowfall rates will increase into mid afternoon as will the strength of the wind gusts. The combination of snowfall rates of between a half an one inch per hour, winds gusting to near 60 mph and temperatures falling into the mid 20s 5 pm will result in near white out conditions from mid afternoon into late evening. The snowfall rate will decrease after midnight but some snow will continue till around 7 am. Winds will remain gusty through the night. While conditions will improve some after midnight they will not significantly improve till mid morning Monday. Total snow accumulations of 3 to 6 inches. Temperatures dropping into the teens tonight. * WHERE...Portions of central and west central Michigan. * WHEN...From 7 AM Sunday to 7 AM EST Monday. * ADDITIONAL DETAILS...Numerous power outages are expected and some have already occurred. Power outages may be prolonged. Strong winds will down trees, tree limbs, and power lines. Plan on slippery road conditions. Widespread blowing snow will reduce visibility to near zero frequently this afternoon and through the evening. Significant snow drifting is expected too. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ weather.gov/grr
920 WWUS43 KGRR 242036 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 336 PM EST Sun Feb 24 2019 MIZ037>040-043>045-250445- /O.CON.KGRR.BZ.W.0001.000000T0000Z-190225T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, and Big Rapids 336 PM EST Sun Feb 24 2019 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 AM EST MONDAY... * WHAT...Snow continuing into evening with wind gusts over 55 mph. Visibility in blowing snow near zero at times. Temperatures falling into teens early tonight with wind chills below zero. Total snow accumulations 3 to 6 inches still expected. * WHERE...Portions of central and west central Michigan. * WHEN...until 7 AM EST Monday. * ADDITIONAL DETAILS...Additional power outages expected with continuing strong winds into overnight hours. Power outages may be prolonged. Extensive tree damage probable. Travel dangerous with icy roads, poor visibility and strong wind. Drifting snow across roadways also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ weather.gov/grr
009 WWUS43 KGRR 250337 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 1037 PM EST Sun Feb 24 2019 MIZ037>040-043>045-251145- /O.CON.KGRR.BZ.W.0001.000000T0000Z-190225T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, and Big Rapids 1037 PM EST Sun Feb 24 2019 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 AM EST MONDAY... * WHAT...Blizzard conditions, mainly inland from Lake Michigan. Additional snow accumulations of 2 to 4 inches. Winds gusting as high as 55 mph. Snow drifts over two feet. Wind chills dropping below zero. * WHERE...Portions of central and west central Michigan. * WHEN...Until 7 AM EST Monday. * ADDITIONAL DETAILS...Plan on whiteout conditions in snow and blowing snow, and slippery road conditions. Some roads may be impassable due to severe drifting. Strong winds could cause tree damage. Many schools and businesses may be closed Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$ weather.gov/grr
826 WWUS43 KGRR 250834 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 334 AM EST Mon Feb 25 2019 MIZ037>040-043>045-250945- /O.CAN.KGRR.BZ.W.0001.000000T0000Z-190225T1200Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, and Big Rapids 334 AM EST Mon Feb 25 2019 ...BLIZZARD WARNING IS CANCELLED... Blizzard conditions have ended across the warning area and therefore the Blizzard Warning has been cancelled. Some lake effect snow showers will continue into the morning commute with air temperatures in the teens. Be prepared for some slippery spots on area roadways. The lake effect snow should taper off an end this morning. $$ weather.gov/grr DUKE
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this blizzard warning went out at Feb 23, 3:30 PM EST, 2 minutes earlier.
Area forecast discussion, Feb 23, 3:30 PM EST, 2 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 330 PM EST Sat Feb 23 2019 LATEST UPDATE... Synopsis/Discussion/Hydro .SYNOPSIS... Issued at 330 PM EST Sat Feb 23 2019 - Thunderstorms mid to late this evening - Very windy Sunday through Sunday night with wind damage and numerous power outages likely - Colder with snow Sunday through Sunday night - Blizzard conditions Sunday through Sunday night in central lower Michigan && .DISCUSSION...(This evening through next Saturday) Issued at 330 PM EST Sat Feb 23 2019 Rapid cyclogenesis will occur late today through Sunday as a 998 mb sfc low currently over southeastern Kansas strengthens to around 972 mb in a position between Sault St Marie and James Bay early Sunday evening. As noted by our previous shift this strong of a sfc low will rival the historic fall storms like the 1998 storm, the Fitzgerald storm of 1975 and the Armistice Day storm of 1940. It will be very windy Sunday through Sunday night as a result of the pressure gradient between that intense sfc low and a 1040 mb high over the northern plains states. Wind gusts of up to around 60 to 65 mph are expected which will result in downed trees limbs and power lines. Numerous power outages are likely. Therefore we will be issuing a high wind warning for roughly the southern two thirds of our fcst area. The strong caa will result in a rapid changeover of rain to snow mid to late Sunday morning. Snow will then continue Sunday afternoon through Sunday night as h8 temps plummet to around -18 to -20 C by 12Z Mon. Snow accumulations of an inch or two are forecast near to south of I-96 although isolated amounts closer to three inches are possible where lake effect bands are most persistent. It is noted that higher resolution short range model guidance has trended up with qpf and fcst snow accumulations for our northern fcst area. The 3km nam now shows potential for 5 to 8 inches of snow near to north of Big Rapids and this notion is supported by the FV3. So we have raised forecast snow accumulations somewhat for areas north of I-96 and especially from near Big Rapids northward. Blizzard conditions are forecast tomorrow through tomorrow night up there given the snow in conjunction with wind gusts of 50 to 65 mph. Therefore we have hoisted a blizzard warning for our northern two tiers of counties (except for Isabella county where less snow is forecast) for tomorrow through tomorrow night. Light lake effect snow showers will quickly taper off to just a few flurries Monday due to the very dry airmass in place by then and since inversion heights by Monday morning will have crashed to around 2-3 kft agl. A broad sfc high pressure ridge will build in to bring a brief return to more tranquil wx Monday night and Tuesday. However the next system moving in from the northern Plains states will bring light snow Tuesday night and Wednesday. A potentially much stronger system will move nne from the Gulf Coast region and bring potential for significant snow Friday night and Saturday. Another shot of arctic air with lake effect snow showers will follow for the rest of next weekend. As for late this afternoon and tonight we expect rain showers to continue across our central and southern fcst area. A wintery mix of rain/snow/sleet/fzra over our northern fcst area will transition to plain rain late this aftn/early eve as thermal profiles slowly moderate up there. Scattered convection is expected to develop during the mid to late evening hours tonight as elevated instability increases (h8 li/s down to -1 to -2) and on the nose of a strong 50-60 kt llj. Severe wx is unlikely tonight this far north mainly due to weak instability. However given this strong of a llj and magnitude of winds in the lower levels of the atmosphere I would not be surprised if we had a few strong to marginally severe gusty thunderstorms. The most likely time frame for these is between 03Z and 07Z tonight. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1106 AM EST Sat Feb 23 2019 Conditions will gradually deteriorate to MVFR this afternoon as low clouds move in and rain showers develop. Conditions will deteriorate further to IFR/LIFR tonight due to low clouds and rain. It will become windy tonight and scattered thunderstorms will also develop this evening. Low level wind shear is also forecast beginning late this evening and continuing through 18Z Sunday since wind speeds at only 2 kft agl will be up around 45 kts beginning tonight through 18Z Sunday. Primarily IFR conditions are expected Sunday as rain changes to snow during the mid to late morning hours. It will become very windy Sunday with sustained winds veering to the southwest and then west at 20 to 30 kts with gusts up to around 35 kts by mid to late morning and to 40 to 45 kts by midday. Some higher gusts to near 50 kts are possible at all the terminals beginning early Sunday afternoon. && .HYDROLOGY... Issued at 330 PM EST Sat Feb 23 2019 A significant warmup as well as rainfall expected this weekend will start the process of river levels rising again. Anytime we think about rapid warmups and rainfall this time of year leads to the logical question about flooding potential. The good news is that at this point it looks like the rain totals will be low enough and the warmup will be brief enough to avoid widespread and significant flooding across our area over the next week. However, significant rises are very likely on virtually all of our rivers, and by the first half of next week many of our rivers will again be near bankfull. We will keep a close eye on forecast trends, but right now it looks like our rivers should escape without major issues. The one fly in the ointment is the renewed threat of ice jams on some of our rivers. The last big rise on our rivers a few weeks ago destroyed a lot of the river ice, which will now work to our advantage (you can't have an ice jam without ice). Limited amounts of new ice have formed on parts of the rivers, but most of our rivers remain mostly ice-free at this time. However, there are some rivers that still have solid ice covering them, including parts of the Grand River (Portland, Grand Rapids area, and Eastmanville/Robinson Township). These areas will be the focus for potential ice jam formation over the next week, and should be watched closely. Once the upcoming warm and windy weather passes, temperatures will again plunge for next week, which will limit additional snowmelt and start to give the rivers a chance to recover from all the new water. && .GRR WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 7 AM Sunday to 7 AM EST Monday for MIZ046- 050>052-056>059-064>067-071>074. Blizzard Warning from 7 AM Sunday to 7 AM EST Monday for MIZ037>040-043>045. && SYNOPSIS...Laurens DISCUSSION...Laurens AVIATION...Laurens HYDROLOGY...AMD/63
Hazardous weather outlook, Feb 23, 5:29 AM EST, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 529 AM EST Sat Feb 23 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241030- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 529 AM EST Sat Feb 23 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a chance for some freezing rain this morning across Central Lower Michigan. If freezing rain occurs it will be light and should end by early afternoon. Isolated thunderstorms are expected tonight. While severe weather is not forecast, a few wind gusts in excess of 40 mph will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong and likely damaging winds will sweep across the area Sunday morning and continue into Sunday night. Wind gusts may reach 60 mph. Downed trees and tree limbs onto power lines will create power outages, some of which could last days. Lake effect snow showers will commence Sunday afternoon and continue into Sunday night. Accumulations will range from 1 to 3 inches across Central Lower Michigan to an inch or less elsewhere. Blowing snow and near whiteout conditions at times will be possible Sunday afternoon and evening, especially across Central Lower Michigan. Some lakeshore flooding is a possibility Sunday in areas where there is not significant shore ice. Where shore ice exists it will provide protection or a buffer from the large waves. Water levels will increase along the lakeshore with a strong push of west winds. This will likely push both water and waves into the channel between piers. Some flooding is possible in port towns, along rivers, where water levels may increase. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-241030- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 529 AM EST Sat Feb 23 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Waves will build tonight and reach the 6 to 10 foot range towards daybreak. .DAYS TWO THROUGH SEVEN...Sunday through Friday Waves will peak in the 12 to 18 foot range Sunday afternoon and evening. Large waves in excess of 10 feet will continue into Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 11:25 AM EST | Lakeshore Flood Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 40 hr |
| Feb 23, 3:38 PM EST | High Wind Warning | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 10 more | 36 hr |
Nearby
Blizzard Warnings in Michigan, 2019Every blizzard warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.